Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 133, NWS Jackson, MS

May 18, 2004Simpson County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 18, 2004, 2:50 PM CDT for Simpson County, Mississippi. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2004, 2:50 PM CDT (19:50 UTC)
Expired
May 18, 2004, 3:20 PM CDT
In force
30 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Simpson County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 45 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.8 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2004-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2004-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 181950
SVRJAN
MSC127-182020-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
250 PM CDT TUE MAY 18 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SIMPSON COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 320 PM CDT

* AT 250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MAGEE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL SIMPSON COUNTY 

LAT...LON 3189 8989 3201 8975 3202 8975 3205 8966
          3182 8966 3181 8968

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:30 AM CDT, 11 hours 20 minutes earlier.

Area forecast discussion, May 18, 3:30 AM CDT, 11 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
330 AM CDT TUE MAY 18 2004

.SHORT TERM...TODAY THROUGH THURSDAY...
LOCAL RADARS SHOW A FEW SHOWERS DISSIPATING OVER FOREST COUNTY THIS
MORNING BUT ANOTHER WET DAY IS ON TAP FOR THE CWA AS SHOWERS AND
THUNDERSTORMS WILL BECOME LIKELY AGAIN DURING THE AFTERNOON. LATEST
SATELLITE IMAGERY SHOWS A WEAK CIRCULATION OVER WESTERN LOUISIANA.
MODELS AGREE THAT THIS FEATURE WILL DRIFT SOUTH INTO THE NORTHERN
GULF TODAY AND SERVE TO ENHANCE SHOWER AND THUNDERSTORM DEVELOPMENT
OVER OUR AREA...ESPECIALLY IN THE SOUTH. THE WINDS ALOFT...INCLUDING
DEEP LAYER SHEAR WILL BE WEAKER TODAY OVER OUR REGION. OUR AIRMASS
WILL BE JUICED WITH PWS AROUND 1 3/4 INCHES. THE STORMS THAT DEVELOP
WILL MOVE SLOWLY AND PRODUCE VERY HEAVY RAIN. ALTHOUGH WL LIKELY NOT
EXCEED FLASH FLOOD GUIDANCE...WL CONTINUE MENTION OF PONDING OF
WATER ON ROADS AND LOCAL RUNOFF PROBLEMS IN THE HWO. RIDGING ALOFT
FROM THE SW WILL BEGIN TO LIMIT THE CHANCE FOR SHOWER AND
THUNDERSTORM DEVELOPMENT WEDNESDAY. WL CONTINUE EXISTING CHC POPS
FOR WEDNESDAY AFTERNOON. RIDGING ALOFT WILL STRENGTHEN THE BERMUDA
HIGH RIDGE OVER OUR REGION THURSDAY AS DRIER AIR ALOFT FILTERS IN
FROM THE NORTHWEST. THIS WILL FURTHER LIMIT PRECIPITATION CHANCES
THURSDAY AND BRING AFTERNOON HIGHS IN THE UPPER 80S AT MANY
LOCATIONS. WL KEEP MENTION OF ISOLATED THUNDERSTORMS TO OUR SOUTHERN
COUNTIES AS SEA BREEZE GENERATED STORMS WILL BE POSSIBLE BY LATE
AFTERNOON AND EVENING.
&&

.LONG TERM...FRIDAY THROUGH MONDAY...THE UPPER RIDGE WILL BEGIN THE
WEAKEN FRIDAY AND THE BERMUDA HIGH RIDGE AXIS WILL WEAKEN AND SHIFT
SOUTH OVER THE NORTHERN GULF AS WELL. THIS WILL RESULT IN A DEEP SW
FLOW THAT WILL CONTRIBUTE TO ANOTHER ROUND OF ISOLATED THUNDERSTORMS
IN THE SOUTH DURING THE LATE AFTERNOON AND EVENING HOURS FRIDAY. THE
WEEKEND STILL LOOKS DRY AND WL NOT INTRODUCE POPS AT THIS TIME. THE
SOUTHERN BRANCH OF THE JET STREAM IS EXPECTED TO EXTEND EAST ACROSS
THE PLAIN STATES MONDAY AND TUESDAY AND BEGIN TO INFLUENCE THE
WEATHER ACROSS OUR NORTHERN COUNTIES BY TUESDAY...INCREASING RAIN
CHANCES INTO WEDNESDAY.
&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       82  66  84  66 /  70  20  40  20
MERIDIAN      82  66  83  65 /  70  20  40  20

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

22
Hazardous weather outlook, May 18, 1:51 PM CDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
151 PM CDT TUE MAY 18 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
191851-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
151 PM CDT TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND WEDNESDAY...

...THUNDERSTORMS...
A LINGERING MOIST AND UNSTABLE AIRMASS OVER THE REGION THIS
AFTERNOON WILL ALLOW FOR ISOLATED STRONG THUNDERSTORMS TO DEVELOP
OVER THE ARK LA MISS REGION. THE MAIN CONCERNS WITH THE STRONGER
STORMS WILL BE FOR FREQUENT LIGHTNING...HEAVY RAIN...PEA SIZED
HAIL...AND WIND GUSTS TO 40 MPH. THERE IS A SMALL CHANCE THAT A
FEW OF THE STRONGEST STORMS COULD BRIEFLY BECOME
SEVERE...PRODUCING PENNY SIZED HAIL AND WIND GUSTS TO 60 MPH.

...FLOODING...
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE OVER
THE AREA THROUGH SUNSET .  THE AIRMASS OVER THE REGION REMAINS
VERY MOIST AND THE GROUND IS SATURATED IN MANY AREAS. TORRENTIAL
DOWNPOURS IN THUNDERSTORMS CAN BE EXPECTED TO INDUCE PONDING OF
WATER UPON ROAD SURFACES AND IN LOW LYING LOCATIONS.
ADDITIONALLY...HEAVY RAINFALL POSSIBLE IN SLOW MOVING CLUSTERS OF
STORMS MAY CAUSE THE OVERFLOWING  OF SMALL CREEKS...STREAMS AND
CULVERTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...SHOULD NOT BE NECESSARY THROUGH NEXT TUESDAY...MAY
25.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 8:20 PM CDTSevere Thunderstorm WarningJANOktibbeha45 min
May 17, 8:49 PM CDTSevere Thunderstorm WarningJANClay46 min
May 18, 3:04 PM CDTSevere Thunderstorm WarningJANSimpson16 min
May 18, 4:56 PM CDTFlash Flood WarningJANHinds119 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.